Can You Become Addicted to Antidepressants?

Share on Facebook

finding helpAlthough antidepressants are not generally considered to be addictive, many users who stop taking these medications report side effects that are similar to the symptoms of drug withdrawal.
 
Like other psychotropic drugs, antidepressants affect the way the brain produces and processes the chemicals that affect your moods. When you suddenly stop taking these drugs, you may feel edgy, depressed, tired, or anxious. You might even have physical symptoms that resemble a cold or the flu: headaches, nausea, weakness, or dizziness.

Today’s most widely prescribed antidepressants are safe for most healthy individuals, and when taken under a doctor’s supervision, they can significantly improve quality of life for someone suffering from depression. However, if antidepressants are taken incorrectly or discontinued too abruptly, they can cause unpleasant physical and psychological side effects.

How Common Are Antidepressants?

There is good reason to be concerned about the potential side effects of antidepressants: drugs in this category are among the most widely prescribed medications in the United States. According to statistics from Harvard Medical School:

By far the most popular antidepressants in the country are SSRIs, or selective serotonin reuptake inhibitors. These drugs have become frontline treatment for depression because they have fewer side effects and produce better results than older antidepressants. SSRIs work by increasing the level of serotonin — a naturally produced chemical that affects mood, energy levels and sleeping patterns — in the brain. SSRIs are also prescribed for other mental health conditions, including anxiety disorders, panic disorder, obsessive-compulsive disorder, social phobia and certain eating disorders. Some of the most popular antidepressants in the SSRI family include the following:

Learn More+

Other categories of antidepressants include the serotonin-norepinephrine reuptake inhibitors (SNRIs), serotonin antagonists and reuptake inhibitors (SARIs), tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOIs). These medications are not prescribed as frequently as SSRIs because they tend to have more severe side effects, as well as more drug and food interactions.

Unlike other prescription medications, antidepressants are usually not taken for recreational reasons. Taking large doses of antidepressants will not produce a euphoric high, like prescription pain medications, nor will antidepressants cause a burst of energy, like the amphetamine-based drugs used to treat ADHD. However, an overdose of antidepressants — especially TCAs — can have dangerous side effects, such as:

  • Irregular heartbeat
  • Seizures
  • Fever
  • Respiratory depression
  • Agitation
  • Delirium

Antidepressant medications can be toxic at high doses. These drugs should always be taken under a doctor’s supervision to avoid dangerous side effects.

Antidepressant Discontinuation Symptoms

People who have taken antidepressants for long periods of time can experience physical or psychological symptoms if they stop the drug or switch to another medication. This condition is known as “antidepressant discontinuation syndrome.” The Mayo Clinic notes that withdrawal symptoms are most common in people who have been taking antidepressants for six weeks or more. However, antidepressant discontinuation syndrome cannot be equated with addiction for several important reasons:

After quitting an antidepressant, the brain can take time to adjust to the alterations in brain chemistry. To make the adjustment as smooth as possible, doctors often taper the dose of antidepressants, so that the user can gradually get used to the change. Without a medically supervised drug taper, the following side effects can occur:

WebMD points out that discontinuation symptoms are most often associated with short-acting antidepressants that remain in the system for longer periods of time. Examples of these drugs include citalopram (Celexa), escitalopram (Lexapro), duloxetine (Cymbalta), and venlafaxine (Effexor). However, discontinuing any antidepressant can cause unpleasant side effects, at least temporarily.

Avoiding Discontinuation Syndrome

Antidepressant discontinuation syndrome is fairly common among people who take these medications. American Family Physician states that although antidepressants are not habit-forming, up to 20 percent of people who stop taking them suddenly experience unpleasant side effects, usually within 72 hours after the last dose. In some cases, these side effects are unpleasant enough to cause the patient to miss work or other social obligations. For some people, discontinuation symptoms are so severe that they avoid taking any psychotropic medications again.

There are many reasons why someone might decide to stop taking an antidepressant. They may have decided that they don’t need the drug, or that the medication has too many unpleasant side effects, such as fatigue, weight gain, or loss of sex drive. The best way to avoid the symptoms of antidepressant discontinuation syndrome is to follow your doctor’s instructions and taper off the drug gradually. Taking a reduced dose of the medication will give the brain time to adjust to lower levels of the neurotransmitters that affect your moods.

Another way to avoid unpleasant side effects of antidepressant use is to take no more than the prescribed dose. Taking any prescription medication in excessive doses is dangerous, and antidepressants are no exception. Before you stop taking an antidepressant, talk with your doctor or a mental health professional to make sure this is the right decision for you. Be aware that if you stop taking antidepressants, you may experience a recurrence of depressive symptoms.

Getting Help for Depression and Addiction

Drug Addict thinking about stuffAccording to the National Institute on Mental Health, nearly seven percent of American adults (approximately 16 million) had an episode of major depression in 2012 alone. Depression is a serious psychiatric condition that can interfere with all aspects of a person’s life. It can also increase the risk of abusing illicit drugs, alcohol, or prescription medications. If you have questions about depression, addiction, or prescription medication abuse, call the toll-free number displayed on this page. Our admissions coordinators are here to help you get the information you need to create the life you want.

×

Rehab International is a service provided by Foundations Recovery Network. As part of the Foundations Recovery Network, our goal is to provide science-based treatments to individuals suffering from issues of addiction and mental illness.

When you call you will be connected to a member of the Foundations Recovery Network who will assist in providing you with any questions you may have regarding the treatment process.

The treatment directory on Rehab International is created using resources made available in the public domain. If you would like a listing removed or edited please contact us. If you are trying to reach a resource listing on one of the pages, please contact them directly through their website or contact information provided.


JCAHO The Joint Commission on Accreditation of Healthcare Organizations (JCAHO) is the national evaluation and certifying agency for health care organization and programs in the United States. JCAHO strives to improve health care for the public. FRN is proud to be affiliated with several JCAHO accredited facilities.

You're not alone. We're here to help, 24/7. Please call: 877-345-3281